Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 3, NWS Grand Rapids, MI

January 11, 2018

NWS Grand Rapids, MI issued this gale warning at Jan 11, 2018, 9:45 PM EST. It took effect at Jan 11, 2018, 10:00 PM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2018, 9:45 PM EST (02:45 UTC)
In effect from
Jan 11, 2018, 10:00 PM EST
Expired
Jan 12, 2018, 3:26 PM EST
In force
17 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

905 
WHUS73 KGRR 120245
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
945 PM EST Thu Jan 11 2018

LMZ844>849-121045-
/O.UPG.KGRR.SC.Y.0002.000000T0000Z-180113T0900Z/
/O.NEW.KGRR.GL.W.0003.180112T0300Z-180113T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
945 PM EST Thu Jan 11 2018

...GALE WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect until 4 AM EST Saturday. the Small
Craft Advisory is no longer in effect. 

* WINDS...Northwest winds 15 to 25 knots becoming north gales to
  40 knots Friday and 35 knot gales friday night.

* WAVES...4 to 8 feet tonight, building to 8 to 12 feet Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

wdm
3 follow-up statements
706 
WHUS73 KGRR 120920
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
420 AM EST Fri Jan 12 2018

LMZ844>849-121730-
/O.CON.KGRR.GL.W.0003.000000T0000Z-180113T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
420 AM EST Fri Jan 12 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY...

* WINDS...North gales to 35 knots. 

* WAVES...6 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
081 
WHUS73 KGRR 121501
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1001 AM EST Fri Jan 12 2018

LMZ844>849-122315-
/O.CON.KGRR.GL.W.0003.000000T0000Z-180113T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1001 AM EST Fri Jan 12 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY...

* WINDS...North gales to 35 knots.

* WAVES...6 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
638 
WHUS73 KGRR 122026
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
326 PM EST Fri Jan 12 2018

LMZ844>849-130430-
/O.CAN.KGRR.GL.W.0003.000000T0000Z-180113T0900Z/
/O.NEW.KGRR.SC.Y.0003.180112T2026Z-180113T2300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
326 PM EST Fri Jan 12 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 6 PM EST Saturday. the
Gale Warning has been cancelled. 

* WINDS...North to 30 knots tonight diminishing to 15 to 25 knots
  Saturday.

* WAVES...6 to 9 feet tonight decreasing to 4 to 8 feet Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 11, 6:28 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 11, 6:28 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
628 PM EST Thu Jan 11 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EST Thu Jan 11 2018

A cold front will bring rain showers this evening that will become
mixed with and then change over to light snow showers. Light snow
and sleet accumulations of an inch or two are expected through
midday Friday with relatively highest accumulations southeast of
Grand Rapids. Temperatures will plummet into the 20s behind the cold
front tonight. The cold air will stick around this weekend through
next week with occasional snow showers.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM EST Thu Jan 11 2018

The cold front will bring rain showers into this evening that will
change over to snow showers overnight as strong caa occurs after
fropa. A very brief period of sleet is also possible. Based on a
consensus of latest higher resolution short range guidance and qpf
we expect snow accumulations of around an inch in our central
fcst area. Snow accumulations of up to around two inches are expected
over our se fcst area by midday Friday with locally higher amounts
to near 3 inches possible near KJXN.

Given plummeting temperatures after fropa and the precipitation
and expectations for snow overnight into Friday morning we
decided to hoist a winter wx advisory for the southern two thirds
of our fcst area where travel conditions will likely become rather
hazardous for the Friday morning commute. Decided against an
advisory for our northern two rows of counties where very little
snow (under an inch) is forecast and based on coord w/DTX and
APX (thanks for extensive coordination on headline decisions
DTX/IWX/APX).

Cold and dry/tranquil wx is fcst for the vast majority of our
fcst area Friday afternoon through Saturday night as high pressure
gradually builds in from the northwest. A few flurries or light
lake effect snow showers will just clip areas right along the Lake
MI shoreline.

.LONG TERM...(Sunday through Thursday)
Issued at 330 PM EST Thu Jan 11 2018

Models are in relative agreement in tracking down a clipper low
starting Sunday Night and lasting through Monday.  Widespread
accumulations look likely with some at least low impacts expected. I
have increased POPs for this event given the better confidence.

A reinforcing shot of arctic air moves in behind this departing
system.  Based on the low level flow...lake effect if any will be
confined to the immediate lakeshore region.  I do feature this
highest POPs there with some potential for accumulations. Well below
normal temperatures will continue.

Mid level ridging arrives for the end of the week.  The Gulf looks
cut off through Friday.  This pattern typically leads to moderating
temperatures and less than normal precipitation.   That could change
next weekend as the Gulf is shown to open up as a Southern Rockies
low kicks out into the Southern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 628 PM EST Thu Jan 11 2018

IFR conditions continue to prevail at all of our TAF sites this
evening. The cold front will be passing through by 03z or so and
that will bring the winds to the west then northwest. Normally
this would bring some clearing (behind a strong cold front) but
this time there is a wave on the front. So even through the rain
should end around 03z or so from the frontal system, then
precipitation from the wave on the front will move in around 06z.
Since by then the cold air will be in place I expect freezing
rain, sleet and snow to start the precipitation again around 06z
or so then it should change to all snow by 09z or so. I could see
several hours of moderate snow at AZO, BTL, LAN AND JXN. For the
western TAF sites skies will clear by 18z or so. The more eastern
TAFS may stay in snow till late afternoon.

&&

.MARINE...
Issued at 330 PM EST Thu Jan 11 2018

The small craft advisory was extended through early Saturday
morning.

&&

.HYDROLOGY...
Issued at 330 PM EST Thu Jan 11 2018

Snowmelt is expected into tonight, as warm moist air continues to
invade the region. Most of the snow pack should melt, but not all of
the melt water will make it into the river system before the cold
air moves back in and locks it down later tonight through the
weekend.

There is still 1 to 2 inches of snow, mainly north of Grand Rapids.
No excessive rainfall is expected with the warmup and amounts should
be generally under one half inch through the warm period. This has
resulted in minor river flooding scattered across Southwest Lower
Michigan. Some ponding of water, away from the rivers, will be
possible. The rivers will need to be closely monitored for ice
breakup and potential ice jam flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 3 AM to 6 PM EST Friday for MIZ059-
     066-067-073-074.

     Winter Weather Advisory from 10 PM this evening to 1 PM EST
     Friday for MIZ050>052-056>058-064-065-071-072.

LM...Small Craft Advisory until 4 AM EST Saturday for LMZ844>849.

&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...MJS
AVIATION...WDM
HYDROLOGY...63
MARINE...Laurens
Hazardous weather outlook, Jan 11, 4:33 AM EST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
433 AM EST Thu Jan 11 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
433 AM EST Thu Jan 11 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Minor areal flooding may develop today due to rain and snow melt,
especially west of Highway 131. Areas of dense fog could also
redevelop.

Standing water will quickly freeze up tonight as temperatures
plunge into the 20s, leading to areas of black ice. There is also
a risk for some light accumulations of freezing rain and snow
late tonight mainly south and east of Grand Rapids.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Friday morning commute may be slick due to areas of light
freezing rain and snow and the overnight freeze up of standing
water from Wednesday and Thursday's snowmelt.

Lake effect snow will result in some accumulations west of
Highway 131 over the weekend. A more widespread snow is expected
beginning Sunday night and continuing through Tuesday, with light
accumulations likely over most of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
433 AM EST Thu Jan 11 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of fog and highs winds and waves are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High winds and waves, along with freezing spray, are expected on
Lake Michigan through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Meade

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 10:07 PM ESTRiver Flood AdvisoryGRROsceola38 hr
Jan 12, 3:26 PM ESTSmall Craft AdvisoryGRR24 hr

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.